My son Tanner is 8 years old, he unfortunately stopped walking last year after having his cast come off after his tendon transfer surgery. He (finally) received his powerchair in October, Yesterday at his appointment his regular DMD Dr. suggested that because he is no longer walking it is time to wean him off the steroids. Tanner has been on Prednisone for about 2 and a half years now. He is currently taking 17.5 mg daily.He has luckily had very few side affects, he became slightly more sensitive and a bit of weight gain. He has always been small so the weight gain was actually a good thing.

Anyway, the Dr. told us that now that he is no longer walking, the steroids are probably doing more harm than good. He told us that recent studies have shown that continuing to take steroids after the boy has stopped walking dosen't really help preserve heart and lung function like they once thought.  

I hadn't heard that and I am wondering if his Dr. really knows what he is talking about. I have had my worries about this Dr. before and now I am doubting everything he has told us.  

I am sooo afraid that if we take him off the steroids Tanner will lose the strength he does have in his arms. I hate being so unsure of everything, his DMD seems to be so aggressive. At least his heart seems to be doing fine.

I appreciate any input at all!

Kim

Views: 738

Reply to This

Replies to This Discussion

Kim - 

This is, unfortunately, not a straight forward answer.  We know that steroids have helped to prolong ambulation in ambulatory boys.  We also think that, along with improvements in care, they have contributed to shifting the life span of individuals with DBMD to the 3rd and 4th decade.  The recent publication of the early findings of the steroid trial (Long-term benefits and adverse effects of intermittent versus daily glucocorticoids in boys with Duchenne muscular dystrophy, Ricotti V, et al, , Dec. 2012) looks at issues in ambulatory boys and promises to continue to collect longitudinal data in non-ambulatory boys, evaluating risk vs benefit.  Hopefully time and study will help to answer these questions.  We do know that patients on steroids have better better preserved lung function, more muscle mass, delayed loss of upper limb strength and prevention/delay of scoliosis (Biggar et al, Deflazacort treatment of Duchenne muscular dystrophy, J of Pediatrics, 2001; Diagnosis and Management of Duchenne muscular dystrophy, Bushby K, et al, Lancet, 2010).  Steroids may or may not effect the development of cardiomyopathy; that is somewhat controversial and continues to be investigated.  There are side effects with steroids, as we all know (loss of bone mineralization, decreased vertical growth, delayed puberty, insulin resistance, as well as increased body mass and mood changes, that you have mentioned).  Some providers recommend alternate dosing after loss of ambulation to counteract some of these issues (weekend dosing, 10 days on/10 days off, decreasing dose) (Randomized blinded trial of weekend vs daily prednisone in DMD, Escolar D, et al; 2011).  This is the topic of the current steroid trial mentioned in the first article (Ricotti, et al).  This is a very individual decision.  You could take your son off steroids and if he starts to lose strength, you can restart him; there is a risk that a measure of lost strength will not be regained, but not all.  You could change his dose or dosing schedule and see what happens, and, again, change him back to daily dosing if you see changes.  Or you could do nothing.  Some feel that taking boys off when they become non-ambulatory is "old thinking," and that they will definitely lose muscle strenght if they come off.  At 8 years old, you have time to make a decision, maybe speak with other providers and get their input.  If you choose to continue daily steroids, be certain that your provider is monitoring for and managing potential side effects.  But I don't think you need to rush to make a decision, and I wouldn't change anything while you are deciding.  You certainly won't cause any harm keeping him on his current dose and schedule while you decide.  If you'd like, i can forward your question to a couple of neuromuscular providers and get their opinions?

Yes that would be great!  We live in Idaho so basically there are no other providers to see. We have been considering traveling to Salt Lake City, which is just a bit further for us. Thanks so much!

Im sorry to hear that it has taken a toll on him so fast. I know how you are feeling my son is almost 8 and he is loosing his balance a lot and his strength as far as walking. We are also having heart and liver problems. He has been on prednisone for almost 4 years and we wanted to take him off but we were scared that if we did he would stop doing the things he is doing now. So we just back down to the lowest dose possible and tried that to see if we had any effects. I hope this idea helps u.

Hi Kim

My son is 7 and has been on steroids for quite some time.  he is able to walk some- basically in the house on flat surfaces only and not very far.  he takes his power or manual whenever we leave the house.  we talked to his doc about her thoughts of stopping the steroid- his behaviors were becoming unbearable for him and the whole family.  we have been torn with trying to make a decision.  currently we have lowered his dose- his doc thought this was best as she belives the steroid helps with slowing the process of muscle wasting, as well as help with heart and lung function, and prevention of scoliosis. 

good luck

Hi kim . I would like to let you know that it is your families choice along with your doctor to make a informed decision about your sons treatment. But from reading most present studies. It appears the steroids with the side effects as kathi stated appears to be prolonging more function and life verses those who are not on steroid treatment. And I for one have noted that when my wife inadvertantly took my son christian off his steroids because she said it will make him fat and give him diarrhea. He seemed a lot more lifeless and weak and when I started him back it seemed he had a little more strength and movement.And will go with the present studies and our mds recomendation . Please do not stop them abruptly and talk with your doctor and significant other and have a plan. Getting a second opinion is good plan also.Hope this helps Christian is 15 now and wheelchair bound but doing the best he can and I for one still have hope for a cure. And I cherish what time God gives us together.

Thank you Kim for posting this question. My son is 7 and has been on steroids for a year and a half. He takes Deflazacort, 18mg. It has increased his endurance tremendously, but we have not seen a huge "strength" change. He walks at home and short distances, but has a power chair for long distances. But his behavior has been unbearable for our family and for his success at school and with friends. He is so smart, but is so extremely hyper that he can't focus enough to complete work. He is very irritable also. We give him Omega 3 Cod Liver Oil, fruit punch flavor, by Balean's daily and that actually does make a difference with outbursts. We do not see them as much. Prior to steroids he was was diagnosed with ADHD and takes Focalin for that, it helped tremendously. Now though that he takes the steroids it doesn't seem to work as well. We are debating stopping steroids just because the behavior is so very challenging to my husband and I and his younger brother. Dr. Mendell does not want us to do that, so I don't know what we will do. We go back in April, I didn't realize the dosage could be changed, I am going to ask him about that.  Dr. Mendell says lung function and prevention of scoliosis is so critical, but steroids does not help at all with heart function. More specifically he says more studies need to be done on it. Our cardiologist actually is more against steroid usage, saying that we really should focus on quality of life for him and our family. It's so great to read all of your advice.

Kim - 

I spoke with Dr. Doug Biggar.  He confirmed my answer.  He also said that he would be glad to e-mail or speak with you as well?  If you would like to do that, e-mail or call me; I'd be more than happy to connect the 2 of you.

Kathi 

513-260-4004

kathi@parentprojectmd.org

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service